Iowa, 2003

Flash Flooding in Iowa, May 4, 2003

May 4, 2003 · NWS DMX · 3 events in 3 counties and zones

A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state. Wind profilers and VAD wind profile data showed winds of 55 kts within 500 meters of the surface. A line of thunderstorms formed along the moisture gradient and lifted northeast across the state. There was a several hour period that the northeast transport of moisture was in balance with the influx of drier air from the northeast. The line of thunderstorms remained stationary and deposited copious amounts of rain. Much of the state was already nearly saturated from heavy rainfall during the previous week. The additional 2 to 4 inch rainfall that occurred in a three hour period produced flash flooding in several areas. Water was flowing over highways in Greene and Dallas Counties. In Polk County, in addition to the water flowing over highways, flooding was widespread in the Des Moines metro area. Many intersections were flooded by several feet of water around the metro area. There were also numerous reports of flooding in basements around the three counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 4:08 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 4, 4:08 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 4 2003

UPDATE FOR THE NEW WATCH OUT SHORTLY.

.DSM...NONE

FAB
Hazardous weather outlook, May 4, 5:00 AM CST, 3 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SUN MAY 4 2003

...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES
REMAINS FOR SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING.  THE MAIN
THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL.  THE STORMS
ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON
ALONG A FRONTAL BOUNDARY.  SEVERE STORMS SHOULD QUICKLY DEVELOP THIS
AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS.  SIGNIFICANT SHEAR
SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS.  AN
OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON.  THE BEST AREA IN
CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF
COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92.  HOWEVER...IF THE
STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD
EASLIY BE AS FAR NORTH AS HIGHWAY 20.  IN ADDITION TO THE HAIL AND
TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY
THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY
FILL SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT.  SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY.
SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA
THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL
PORTIONS OF CENTRAL IOWA.  THERE IS A TORNADIC POTENTIAL THIS
AFTERNOON AND EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

FAB

In the hours before

Local storm report, May 4, 8:16 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0916 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

The radar

The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
May 4, 8:18 AM CST to 3:30 PM CST
Where
Greene County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Flash Flood, Dallas

When
May 4, 9:58 AM CST to 3:30 PM CST
Where
Dallas County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Flash Flood, Polk

When
May 4, 11:00 AM CST to 3:30 PM CST
Where
Polk County, Countywide
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353721, 5353722, 5353723.